Tornadoes · United States · Kentucky · 2011
EF1 tornado, Folsom to Knoxville, Kentucky, April 23, 2011
From Folsom to Knoxville, this EF1 tornado ran 4.3 miles across Grant and Pendleton counties on April 23, 2011, touching down at 3:10 PM EDT and reaching 50 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 23, 2011
- Touchdown
- 3:10 PM EDT (19:10 UTC)
- Lifted
- 3:15 PM EDT (19:15 UTC)
- On the ground
- 5 minutes
- Path length
- 4.3 miles (6.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Counties
- Grant and Pendleton counties
- Touchdown point
- 38.699, -84.539
- Lift-off point
- 38.716, -84.463
- Record number
- 1104231310-01
What the Weather Service recorded
A line of storms moved through during the afternoon hours of April 23rd. Damaging thunderstorm winds, tornadoes, and flash flooding occurred with this event.
On Folsom-Jonesville Road the tornado destroyed a garage, damaged a trailer, and damaged another nearby house. When the tornado crossed Warsaw Road it destroyed a barn. Numerous trees were also blown down along the path of the tornado. The maximum estimated wind speed based on damage is 70 miles per hour.
The tornado touched down in Grant County near Greenville Road at 1410 and passed into Pendleton County on Price Pike at 1412. The tornado continued in Pendleton County until 1415 when it lifted near Route 467 just passed Fogle Road. The tornado was on the ground in Grant County for 1.47 miles and in Pendleton County for 2.81 miles. The total tornado path was 4.28 miles. Damage in Grant County was around thirty thousand dollars and damage in Pendleton County was around five thousand dollars. Estimated maximum wind speed based on damage was around 90 miles per hour. The tornado in both counties was rated EF1. In Grant County significant damage occurred to a well constructed barn near Greenville Road. Numerous trees were down along the path, both in Grant and in Pendleton Counties.
The tornado touched down in Grant County near Greenville Road at 1410 and passed into Pendleton County on Price Pike at 1412. The tornado continued in Pendleton County until 1415 when it lifted near Route 467 just passed Fogle Road. The tornado was on the ground in Grant County for 1.47 miles and in Pendleton County for 2.81 miles. The total tornado path was 4.28 miles. Damage in Grant County was around thirty thousand dollars and damage in Pendleton County was around five thousand dollars. Estimated maximum wind speed based on damage was around 90 miles per hour. The tornado in both counties was rated EF1. In Grant County significant damage occurred to a well constructed barn near Greenville Road. Numerous trees were down along the path, both in Grant and in Pendleton Counties.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS ILN issued a tornado warning for this county at 19:02 UTC, 8 minutes before the tornado touched down, in force until 19:19 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:08 UTC | 10:00 UTC | Flood Advisory | ILN |
| 05:49 UTC | 06:30 UTC | Severe Thunderstorm Warning | ILN |
| 06:05 UTC | 10:00 UTC | Tornado Watch | ILN |
| 09:34 UTC | 10:00 UTC | Severe Thunderstorm Warning | ILN |
| 09:59 UTC | 17:00 UTC | Flood Advisory | ILN |
| 10:21 UTC | 16:15 UTC | Flood Advisory | ILN |
| 16:08 UTC | 01:30 UTC | Flash Flood Warning | ILN |
| 16:51 UTC | 22:45 UTC | Flood Advisory | ILN |
| 17:45 UTC | 01:30 UTC | Flash Flood Warning | ILN |
| 18:53 UTC | 19:30 UTC | Severe Thunderstorm Warning | ILN |
| 19:02 UTC | 19:19 UTC | Tornado Warning | ILN |
| 19:14 UTC | 19:25 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Apr 23, 1:51 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 23, 1:51 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
151 PM EDT SAT APR 23 2011
.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTHWEST TODAY. THE
FRONT WILL STALL OUT ALONG THE OHIO RIVE AND THEN REMAIN DRAPED
ACROSS THE REGION THROUGH THE EARLY PART OF THE WEEK. THIS WILL
LEAD TO AN EXTENDED THREAT FOR SHOWERS AND THUNDERSTORMS FOR THE
NEXT COUPLE OF DAYS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH EXTENSIVE CLOUD COVER IN PLACE AND ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON WENT AHEAD AND
LOWERED TEMPERATURES FOR TODAY. A FRONTAL BOUNDARY WILL WORK INTO
THE AREA LATER TODAY. AN UNSTABLE AIRMASS IS PRESENT IN ADVANCE OF
THE BOUNDARY AND THEREFORE EXPECT ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON. WIND
GUSTS WILL CONTINUE ACROSS THE AREA THROUGH THE EARLY EVENING HOURS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE COLD FRONT WILL STALL OUT ALONG THE OHIO RIVER TONIGHT INTO
SUNDAY BEFORE BEGINNING TO LIFT BACK TO THE NORTH SUNDAY NIGHT
INTO MONDAY. WITH WEAK DISTURBANCES PUSHING EAST ALONG THE
BOUNDARY...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. TIMING OF BEST
PCPN CHANCES REMAINS TRICKY SO WILL CONTINUE TO BROAD BRUSH
POPS...WHILE TRYING TO KEEP BEST CHANCES CLOSE TO THE BOUNDARY. AT
LEAST PARTS OF THE FFA WILL MOST LIKELY NEED TO BE EXTENDED FOR
ANOTHER DAY OR TWO. TEMPERATURES WILL BE DEPENDENT ON THE PCPN
TIMING AND CLOUDS AS WELL AS EXACTLY WHERE THE BOUNDARY IS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A SERIES OF WAVES WILL MOVE THROUGH THE REGION FOR THE LONG TERM.
THE FIRST ONE WILL MOVE THROUGH MONDAY NIGHT INTO TUESDAY. THERE
ARE SOME TIMING DISCREPANCIES WITH THIS SYSTEM HOWEVER THE LATEST
ECMWF SOLUTION HAS COME MORE IN LINE WITH THE GFS. ANOTHER LOW
WILL MOVE UP FROM THE SW TUESDAY NIGHT INTO WEDNESDAY. A LOT OF
MOISTURE WILL BE BROUGHT UP INTO THE AREA WITH THIS SYSTEM AND
THEREFORE HEAVY RAIN WILL BE POSSIBLE. HEAVY RAIN ON TOP OF
ALREADY SATURATED GROUND WILL ADD TO FLOODING ISSUES AROUND THE
AREA. THE LOW WILL BEGIN TO MOVE NE OF THE FA BY THURSDAY AND
THEREFORE PRECIP WILL BEGIN TO TAPER OFF ACROSS THE AREA. COOLER
TEMPERATURES WILL FILTER INTO THE AREA ON THURSDAY. HIGH PRESSURE
WILL THEN MOVE INTO THE AREA FOR FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A FRONTAL BOUNDARY WILL MOVE INTO AND REMAIN ACROSS THE AREA
THROUGH THE TAF PERIOD. THIS FEATURE WILL ALLOW SHOWERS AND
THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE TAF SITES OFF AND ON
THROUGH THE TAF PERIOD. CIGS AND VSBYS WILL BE REDUCED IN HEAVIER
SHOWER AND THUNDERSTORM ACTIVITY. WINDS WILL GUST TO AROUND 20 KTS
THROUGH THE AFTERNOON HOURS BEFORE BEGINNING TO DECREASE THIS EVENING.
OUTLOOK...SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE SUNDAY
THROUGH WEDNESDAY WITH MVFR/IFR CIGS/VSBYS POSSIBLE.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR OHZ026-034-
035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...NOVAK
AVIATION...NOVAKHazardous weather outlook, Apr 23, 10:23 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1023 AM EDT SAT APR 23 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-241430- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1023 AM EDT SAT APR 23 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. RIVERS THROUGHOUT THE AREA ARE RUNNING HIGH...WITH SEVERAL POINTS IN FLOOD. PLEASE CHECK THE RIVER FLOOD PRODUCTS FOR DETAILS AND THE LATEST FORECASTS. A COLD FRONT WILL MOVE INTO THE REGION TODAY AND STALL OUT ALONG THE OHIO RIVER TONIGHT AND SUNDAY. THE BOUNDARY WILL THEN BEGIN TO LIFT BACK TO THE NORTH SUNDAY NIGHT INTO MONDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE FIRST PART OF NEXT WEEK. SOME OF THE RAINFALL MAY BE HEAVY AT TIMES. WITH SATURATED SOILS...HEAVY RAIN WILL LIKELY RESULT IN TOTAL RUNOFF...BRINGING THE THREAT FOR FLASH FLOODING. THIS RUNOFF WILL ALSO CAUSE RAPID RISES ON CREEKS...STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FUTURE FORECASTS INDICATE THAT A SERIES OF WEATHER SYSTEMS WILL AFFECT THE REGION THROUGH AT LEAST THE MID PART OF NEXT WEEK... RESULTING IN ADDITIONAL RAINFALL. THIS WILL KEEP THE FLOOD THREAT HIGHLY ELEVATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 23, 11:12 AM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 AM EDT SAT APR 23 2011
KYZ094-095-231615-
OWEN KY-GRANT KY-
1112 AM EDT SAT APR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN AND SOUTHEASTERN
GRANT COUNTIES THROUGH 1215 PM EDT...
AT 1106 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 11 MILES
SOUTHWEST OF GRATZ...MOVING EAST AT 55 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN GRANT AND SOUTHERN OWEN COUNTIES...INCLUDING GRATZ...
MONTEREY...BEECHWOOD...NATLEE...NEW COLUMBUS...KEEFER...CORINTH AND
CORDOVA.
LAT...LON 3837 8490 3839 8490 3842 8489 3842 8495
3844 8497 3847 8496 3849 8500 3850 8499
3856 8448 3854 8447 3851 8449 3849 8456
3836 8471 3833 8478Special weather statement, Apr 23, 12:00 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 PM EDT SAT APR 23 2011
KYZ094-095-231700-
OWEN KY-GRANT KY-
1200 PM EDT SAT APR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND OWEN COUNTIES
THROUGH 100 PM EDT...
AT NOON EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST
OF GRATZ...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON AND
WILLIAMSTOWN.
ALSO...SQUIRESVILLE...GRATZ...MONTEREY...LONG RIDGE...BEECHWOOD...
NEEDMORE...HOLBROOK AND NATLEE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3835 8487 3838 8490 3842 8489 3844 8497
3847 8496 3849 8500 3851 8499 3851 8503
3855 8502 3866 8451 3866 8450 3852 8447
3849 8456 3834 8474 3833 8480Special weather statement, Apr 23, 1:27 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
127 PM EDT SAT APR 23 2011
KYZ094-231830-
OWEN KY-
127 PM EDT SAT APR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT OWEN COUNTY THROUGH 230 PM
EDT...
AT 124 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST
OF GRATZ...MOVING EAST NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON.
ALSO...GRATZ...SQUIRESVILLE...WHEATLEY...NEW LIBERTY...LONG RIDGE...
BROMLEY AND NEEDMORE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3844 8497 3847 8496 3849 8500 3851 8499
3850 8501 3851 8503 3856 8501 3856 8507
3859 8508 3869 8478 3862 8477 3858 8470
3850 8465 3842 8495Special weather statement, Apr 23, 1:36 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT SAT APR 23 2011
INZ075-080-KYZ089>091-095-231815-
SWITZERLAND IN-OHIO IN-BOONE KY-CARROLL KY-GALLATIN KY-GRANT KY-
136 PM EDT SAT APR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT...GALLATIN...
CARROLL...BOONE...OHIO AND SWITZERLAND COUNTIES THROUGH 215 PM EDT...
AT 136 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRAYTOWN...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VEVAY...WARSAW AND
RISING SUN.
ALSO...EASTERDAY...MOOREFIELD...EAGLE STATION...GHENT...MOUNT
STERLING...CARSON...JACKSONVILLE AND FAIRVIEW ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
LAT...LON 3874 8525 3870 8521 3883 8521 3902 8487
3876 8463 3871 8479 3872 8479 3870 8482
3871 8483 3867 8490 3867 8493 3866 8493
3858 8517 3875 8531Special weather statement, Apr 23, 2:35 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT SAT APR 23 2011
INZ080-KYZ089-090-094-095-231915-
SWITZERLAND IN-OWEN KY-CARROLL KY-GALLATIN KY-GRANT KY-
235 PM EDT SAT APR 23 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT...GALLATIN...
CARROLL...OWEN AND SWITZERLAND COUNTIES THROUGH 315 PM EDT...
AT 232 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MOOREFIELD TO LOCUST TO 12 MILES SOUTHWEST OF
INTERSTATE 71 AT MILE MARKER 40...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...VEVAY...
WARSAW...OWENTON...CRITTENDEN...DRY RIDGE AND WILLIAMSTOWN.
ALSO...MOUNT STERLING...GENERAL BUTLER STATE PARK...JACKSONVILLE...
GHENT...ENGLISH...LANGSTAFF...MARKLAND AND EASTERDAY ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 3838 8490 3842 8489 3844 8497 3851 8499
3851 8503 3856 8501 3859 8509 3858 8521
3873 8533 3874 8526 3870 8521 3885 8521
3880 8469 3878 8466 3880 8464 3879 8453
3853 8447 3836 8471 3833 8480
ANSpecial weather statement, Apr 23, 2:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT SAT APR 23 2011
KYZ096-097-099-OHZ078-079-231915-
MASON KY-PENDLETON KY-BRACKEN KY-BROWN OH-CLERMONT OH-
248 PM EDT SAT APR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLERMONT...SOUTHERN
BROWN...BRACKEN...EASTERN PENDLETON AND NORTHWESTERN MASON COUNTIES
THROUGH 315 PM EDT...
AT 245 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEAVE...
MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE...
AUGUSTA...RIPLEY AND GEORGETOWN.
ALSO...POWERSVILLE...JOHNSVILLE...BRADFORD...HITTVILLE...CHILO...
WOOLCUTT...PARINA AND STONEWALL ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3856 8421 3857 8421 3858 8423 3873 8432
3893 8379 3876 8369 3868 8371 3860 8404
3860 8405 3860 8406 3861 8408 3859 8411
ANThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
7.2 hours before the tornado, 101 km from the path. April 23, 2011.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 18 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 405 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
4.8 hours after it, 101 km from the path. April 24, 2011.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -125 J/kg
- Surface CAPE
- 36 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the touchdown began at 19:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:59 UTC | TORNADO | 2 Sse Elliston | Grant, KY | A SURVEY CONFIRMED AN EF0 TORNADO WITH MAXIMUM WINDS OF 75 MPH. THE PATH LENGTH WAS 1.2 MILES AND THE MAXIMUM PATH WIDTH WAS 25 YARDS. THE TORNADO DESTROYED A GARAGE ON FOLSOM-JONESVILLE ROAD, AND ALSO DAMAGED A TRAILER |
| 19:04 UTC | TSTM WND DMG | 2 Sse Elliston | Grant, KY | ROOF DAMAGED ON A HOME ON FOLSOM-JONESVILLE ROAD. TREES ACROSS THE ROAD AND TELEPHONE POLES BLOWN OVER. |
| 19:05 UTC | TSTM WND DMG | 2 Sse Elliston | Grant, KY | BARN ROOF BLOWN OFF. TREES AND TELEPHONE POLES DOWNED ON WARSAW ROAD/KY 467 |
| 19:07 UTC | FLASH FLOOD | 3 Wnw Squiresville | Owen, KY | ROADS BEING CLOSED NEAR THE KENTUCKY RIVER. COMMUNITY OF PERRY PARK PARTIALLY CUT OFF DUE TO HIGH WATER. |
| 19:10 UTC | TORNADO | 3 Ene Knoxville | Pendleton, KY | PRELIMINARY ESTIMATE OF AN EF1 TORNADO THAT TOUCHED DOWN 1 MILE EAST OF DRY RIDGE ON GREENVILLE ROAD. DAMAGE CONTINUED FROM GRANT COUNTY INTO PENDLETON COUNTY APPROXIMATELY 1 MILE EAST OF KNOXVILLE ON HIGHWAY 467. DAMAGE |
| 19:14 UTC | TORNADO | Visalia | Kenton, KY | A SURVEY CONFIRMED AN EF1 TORNADO WITH MAXIMUM WINDS OF 95 MPH. THE PATH LENGTH WAS 1000 FEET AND THE MAXIMUM PATH WIDTH WAS 50 YARDS. THE TORNADO BLEW DOWN NUMEROUS TREES AND CAUSED MINOR DAMAGE TO THE ELEMENTARY SCHOOL |
| 19:15 UTC | TSTM WND DMG | 5 Ese Independence | Kenton, KY | IN VISALIA...2 HOMES WITH ROOFS BLOWN OFF. VISALIA ELEMENTARY SCHOOL BUILDING DAMAGED. TREES DOWNED/POWER LINES WITH TREES ON THEM. |
| 19:17 UTC | TSTM WND DMG | 2 S Sparta | Owen, KY | TREES ACROSS HIGHWAY 1316. REPORTS OF ROOFS OFF OF OUTBUILDINGS. |
| 19:20 UTC | TSTM WND DMG | 3 Nw Falmouth | Pendleton, KY | NUMEROUS TREES DOWN IN THE CENTRAL PART OF THE COUNTY. TIME ESTIMATED. |
| 19:20 UTC | TSTM WND DMG | 3 W Butler | Pendleton, KY | 2 LARGE CEDAR TREES DOWN. TIME ESTIMATED FROM RADAR. |
| 19:20 UTC | TSTM WND DMG | 5 Ese Independence | Kenton, KY | HOME DAMAGED/TREES DOWNED/POWER LINES DOWNED |
| 19:22 UTC | TSTM WND DMG | 4 E Butler | Pendleton, KY | BARN BLOWN OVER. TIME ESTIMATED FROM RADAR. |
| 19:40 UTC | TSTM WND DMG | 1 S Augusta | Bracken, KY | BARN BLOWN DOWN ON AUGUSTA CHATHAM RD EAST. ONE FOOT DIAMETER TREES BLOWN DOWN IN DUTCH RIDGE ROAD AREA. |
| 19:40 UTC | TSTM WND DMG | Se Augusta | Bracken, KY | LARGE BRANCHES DOWN IN TOWN WITH UNKNOWN SIZE HAIL. BARN DOWNED OUTSIDE OF TOWN. |
| 19:48 UTC | TSTM WND DMG | 3 Wnw Ripley | Mason, KY | IN THE TOWN OF DOVER. THREE HOUSES HAVE TREES DOWNED ON THEM. |
| 20:00 UTC | FLASH FLOOD | 3 Wnw Ripley | Mason, KY | WATER OVER ROADWAYS RUNNING RAPIDLY FROM SURROUNDING HILLS. |
| 20:00 UTC | FLASH FLOOD | Covington | Kenton, KY | WET WELLS OF STORM DRAINS OVERWHELMED. 2 1/2 TO 3 FEET OF WATER ON FAIRFIELD AVENUE. DRAINS FAILED FROM COVINGTON TO NEWPORT TO BELLEVUE TO DAYTON. |
| 20:00 UTC | FLASH FLOOD | Milford | Bracken, KY | LOW LYING COUNTY ROADS WERE UNDER WATER. |
| 20:00 UTC | HEAVY RAIN 2.86 | 3 Ne Frankfort | Franklin, KY | COCORAHS SPOTTER REPORTS 1.05 INCHES OF THE 2.86 INCHES HAVING FALLEN IN AN HOUR |
| 20:15 UTC | HEAVY RAIN 2.83 | 1 Nne Georgetown | Scott, KY | 0.51 INCHES OF THE 2.83 TOTAL FELL WITHIN 20 MINUTES |
| 20:35 UTC | HEAVY RAIN 3 | Georgetown | Scott, KY | SPOTTER REPORTS YARDS IN THE MALLARD POINT NEIGHBORHOOD UNDER WATER... RECEIVED OVER 3 INCHES OF RAIN IN LAST 24 HOURS |
| 22:05 UTC | FLOOD | Paris | Bourbon, KY | STONER CREEK AND TRIBUTARIES EXPERIENCING FLOODING AS WELL AS TRIBUTARIES NEAR BLACKS CROSS AREA CAUSING ROAD FLOODING |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of April 23, 2011
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 23 | 6:09 AM EDT | EF0 | Harrison, KY | 0.5 | 75 | |||
| April 23 | 1:31 PM CDT | EF0 | Stoddard, MO | 0.5 | 80 | $50,000 | ||
| April 23 | 2:59 PM EDT | EF0 | Grant, KY | 1.1 | 25 | $25,000 | ||
| April 23 | 3:14 PM EDT | EF1 | Kenton, KY | 0.2 | 50 | $15,000 | ||
| April 23 | 2:15 PM CDT | EF2 | Alexander, IL | 2.9 | 175 | $700,000 | ||
| April 23 | 2:29 PM CDT | EF1 | Ballard, KY | 1.6 | 80 | $100,000 | ||
| April 23 | 2:30 PM CDT | EF2 | Carlisle, KY | 4.0 | 450 | 2 | $2.0 million | |
| April 23 | 2:47 PM CDT | EF1 | Massac, IL | 6.6 | 250 | $450,000 | ||
| April 23 | 7:58 PM CDT | EF1 | Madison, AR | 28.3 | 880 | $500,000 | ||
| April 23 | 8:13 PM CDT | EF0 | Comanche, TX | 0.0 | 30 | |||
| April 23 | 12:02 AM CDT | EF1 | Butler, MO | 3.0 | 100 | $175,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.